|(ARA) - Have you ever had a cold that just didn’t seem to want to go away? If your “cold” has lasted more than ten days, it could be something more -- you could have sinusitis. You may wish to check with your doctor to find out for sure.
Sinusitis is the inflammation of the tissues inside the sinus cavities in the forehead and behind the cheekbones. In recent years the number of sinusitis sufferers has increased dramatically. In fact, this condition afflicts an estimated 37 million Americans each year and, according to the Centers for Disease Control and Prevention, costs the United States $5.8 billion annually, including medical expenses and lost productivity.
It can be difficult to distinguish sinusitis from a cold or allergies, as all three of these conditions have similar symptoms. What many people don’t realize is that colds and allergies are two of the most common triggers for sinusitis. Other factors include flu, poor air quality and air travel.
In addition to causing symptoms such as fever; nasal congestion; pain in the forehead, jaw and teeth; tenderness in the cheeks; extreme facial pain and fatigue, sinusitis can compromise the quality of life for severe sinusitis sufferers. However, after you see your doctor, there are some other simple steps you can take to feel better and not let sinusitis drag you down:
* Breathe moist air by using a humidifier
* Alternate hot and cold compresses
* Use a nasal saline spray
* Try over-the-counter treatments to reduce the symptoms. An effective choice is one that contains a decongestant, expectorant and pain reliever.
Sinusitis is divided into two categories -- acute and chronic. Acute sinusitis is an infection of the sinus cavities caused by bacteria. Frequent sinusitis, or an infection lasting three months or more, is known as chronic sinusitis. Symptoms of chronic sinusitis may be less severe than those of acute; however, untreated chronic sinusitis can cause severe damage to the sinuses. Consumers are encouraged to contact their doctor if they have chronic sinus problems.
You can also learn more about the signs, symptoms and treatment of sinusitis through a new tool called the Nose And Sinus ALert (NASAL). NASAL is a Web site (www.nasalalert.com) designed to deliver personal information about sinus risk conditions to sufferers around the country.
“With cold and flu season in full swing, it is important for Americans to be prepared to recognize the symptoms of sinusitis that often accompany colds and flu and to know the treatment options available,” says Dr. Michael Setzen, a leading member of the American Academy of Otolaryngology -- Head and Neck Surgery. “With a resource like NASAL, sinusitis sufferers now have a host of information about the condition right at their fingertips.”
The site is supported by the makers of new Tylenol Sinus Severe Congestion, the first over-the-counter sinus medication to contain the pain-relieving power of Tylenol plus the two ingredients most commonly prescribed by doctors for the relief of symptoms of sinusitis. Along with acetaminophen, this product also contains guaifenesin, a powerful expectorant, and pseudoephedrine HCl, a commonly prescribed decongestant. The combination of the three ingredients clears congestion deep below nasal passages, reduces swelling of the nasal lining, and allows sinusitis sufferers to breathe freely without the pain and blockage so common with this condition.
Courtesy of ARA Content
About the author:
Courtesy of ARA Content
Circulated by Article Emporium
Watch Online Articles with YouTube for Free: